Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 37, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 18, 2000, 2:30 PM EDT for Macomb County, Michigan. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 2:30 PM EDT (18:30 UTC)
- Expired
- May 18, 2000, 3:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Macomb County, MI
The radar
The Detroit radar (KDTX), 46 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:40 PM EDT | Hail 0.75 | Washington, MI | |
| May 18, 2:45 PM EDT | Hail 0.75 | New Baltimore, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
449 WUUS53 KDTX 181830 SVRDTX MIC099-181915- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 230 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACOMB COUNTY IN SOUTHEAST MICHIGAN * UNTIL 315 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF ROMEO...OR 13 MILES NORTHEAST OF PONTIAC...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW HAVEN...RICHMOND AT 250 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DWD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:14 AM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 18, 11:14 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1114 AM EDT THU MAY 18 2000 WELL...MORE DIME-CHASING FUN. NEXT BATCH OF STRONG TSRA IS COMING INTO VIEW OUT OVER LAKE MI. COLD FRONT IS SOUTH OF DTX/MTC...SLOWLY SAGGING TOWARD 8 MILE ROAD. ENOUGH INSTABILITY ALOFT (ABOUT 1000 J/KG) TO ALLOW SOME STRONG STORMS. ENOUGH OF A WIND FIELD TO ALLOW FOR STORM ORGANIZATION. EXPECT JUST HAIL NORTH OF THE FRONT...WITH WIND AND HAIL POSSIBLE SOUTH. A FEW PEEKS OF SUN IN THE FAR SOUTH MAY AID DESTABILIZATION DOWN THAT WAY...WITH A BIT MORE WARMING STILL IN STORE. NORTH OF THE BOUNDARY...TEMPS WL GO NOWHERE. WL UPDATE FOR WIND/TEMP/PRECIP TRENDS AS SOON AS I CAN. .DTX...NONE. ZOLTOWSKI
In the hours before
Special weather statement, May 18, 9:10 AM EDT, 5 hours 20 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-191200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 910 AM EDT THU MAY 18 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN TODAY... ESPECIALLY NEAR AND SOUTH OF INTERSTATE 69. A FEW OF THESE STORMS COULD BECOME SEVERE...AND SPOTTER ACTIVATION MAY BE NEEDED TODAY. A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS SOUTHEAST MICHIGAN TODAY...AND WILL EXIT THE STATE BY LATE AFTERNOON. THE FRONT WILL IGNITE SHOWERS AND THUNDERSTORMS AS IT MOVES INTO A WARM AND HUMID AIR MASS. THESE THUNDERSTORMS WILL THEN MOVE EAST AT 40 MPH. THE STRONGEST STORMS...MAINLY NEAR AND SOUTH OF INTERSTATE 69... COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER. WIND GUSTS TO 60 MPH ARE POSSIBLE NEAR AND SOUTH OF ANN ARBOR AND DETROIT. IN ADDITION...TORRENTIAL RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH ALL THUNDERSTORMS TODAY. TONIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN EXPECTED NEAR AND SOUTH OF INTERSTATE 69. THESE SHOULD NOT BE SEVERE...BUT WILL AGAIN POSE A HEAVY RAIN THREAT. STORMS TONIGHT WILL MOVE EAST AT 20 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. ZOLTOWSKI
Special weather statement, May 18, 11:52 AM EDT, 2 hours 38 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-191200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1152 AM EDT THU MAY 18 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON...ESPECIALLY NEAR AND SOUTH OF M 46. SOME OF THESE STORMS WILL BECOME SEVERE...AND SPOTTER ACTIVATION IS REQUESTED. A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS SOUTHEAST MICHIGAN TODAY...AND WILL EXIT THE STATE BY LATE AFTERNOON. THE FRONT WILL IGNITE SHOWERS AND THUNDERSTORMS AS IT MOVES INTO A WARM AND HUMID AIR MASS. THESE THUNDERSTORMS WILL THEN MOVE EAST AT 40 MPH. THE STRONGEST STORMS...MAINLY NEAR AND SOUTH OF M 46...COULD PRODUCE HAIL UP TO GOLFBALL SIZE. WIND GUSTS TO 65 MPH ARE POSSIBLE NEAR AND SOUTH OF ANN ARBOR AND DETROIT. IN ADDITION... TORRENTIAL RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH ALL THUNDERSTORMS TODAY. TONIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN EXPECTED NEAR AND SOUTH OF INTERSTATE 69. THESE SHOULD NOT BE SEVERE...BUT WILL AGAIN POSE A HEAVY RAIN THREAT. STORMS TONIGHT WILL MOVE EAST AT 20 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. ZOLTOWSKI
Local storm report, May 18, 12:09 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
1209 PM EDT THU MAY 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM 5 N ROCHESTER MI .75 INCH HAIL
05/18/00 OAKLAND REPORTED BY THE PUBLICSpecial weather statement, May 18, 2:20 PM EDT, 10 minutes before
MIZ060>063-068>070-075-076-082-083-190000- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 220 PM EDT THU MAY 18 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SEVERE THUNDERSTORM WATCH NUMBER 303 HAS BEEN ISSUED FOR PARTS OF SOUTHEAST LOWER MICHIGAN AND IS IN EFFECT UNTIL 8 PM EDT. THE WATCH INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN... SHIAWASSEE... GENESEE... LAPEER... ST CLAIR... LIVINGSTON... OAKLAND... MACOMB... WASHTENAW... WAYNE... LENAWEE... MONROE... SOME COMMUNITIES INCLUDED IN THE SEVERE THUNDERSTORM WATCH ARE... OWOSSO... FLINT... LAPEER... PORT HURON... HOWELL... PONTIAC... WARREN... ANN ARBOR... DETROIT... ADRIAN... MONROE... THUNDERSTORMS WILL BE WIDESPREAD ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON AND EARLY EVENING...ESPECIALLY NEAR AND SOUTH OF INTERSTATE 69. SOME OF THESE STORMS WILL BECOME SEVERE AND SPOTTER ACTIVATION HAS OCCURRED. THE STRONGEST STORMS COULD PRODUCE HAIL UP TO GOLFBALL SIZE. WIND GUSTS TO 65 MPH ARE POSSIBLE NEAR AND SOUTH OF ANN ARBOR AND DETROIT. TORRENTIAL RAIN CAN ALSO BE EXPECTED...RESULTING IN LOCALIZED FLOODING. LATER THIS EVENING AND OVERNIGHT...WIDESPREAD THUNDERSTORMS ARE AGAIN EXPECTED NEAR AND SOUTH OF INTERSTATE 69. THESE SHOULD NOT BE SEVERE...BUT WILL AGAIN POSE A HEAVY RAIN THREAT. STORMS TONIGHT WILL MOVE EAST AT 20 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. JW
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:10 AM EDT | Severe Thunderstorm Warning | DTX | Oakland | 20 min |
| May 18, 10:21 AM EDT | Severe Thunderstorm Warning | DTX | Macomb | 24 min |
| May 18, 1:46 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 14 min |
| May 18, 1:57 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 48 min |
| May 18, 2:15 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 15 min |
| May 18, 3:07 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 53 min |
| May 18, 3:41 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 49 min |
| May 18, 4:00 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.